Abstract and Applied Analysis

Abstract and Applied Analysis / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 960823 | 6 pages | https://doi.org/10.1155/2009/960823

Permanence of a Semi-Ratio-Dependent Predator-Prey System with Nonmonotonic Functional Response and Time Delay

Academic Editor: Paul Eloe
Received14 May 2009
Accepted28 Jul 2009
Published07 Sep 2009

Abstract

Sufficient conditions for permanence of a semi-ratio-dependent predator-prey system with nonmonotonic functional response and time delay    are obtained, where and stand for the density of the prey and the predator, respectively, and is a constant. stands for the time delays due to negative feedback of the prey population.

1. Introduction

The dynamic relationship between predators and their preys has long been and will continue to be one of the dominant themes in both ecology and mathematical ecology due to its universal existence and importance [1]. These problems may appear to be simple mathematically at first sight, but they are, in fact, often very challenging and complicated [2, 3].

Recently, Ding et al. [4] studied dynamics of a semi-ratio-dependent predator-prey system with the nonmonotonic functional response and delay with initial conditions where and stand for the density of the prey and the predator, respectively, and is a constant. stands for the time delays due to negative feedback of the prey population. stand for the intrinsic growth rates of the prey and the predator, respectively. is the intraspecific competition rate of the prey. is the capturing rate of the predator. The predator grows with the carrying capacity proportional to the population size of the prey or prey abundance. is a measure of the food quality that the prey provided for conversion into predator birth. Assumed that , are continuously positive periodic functions with period , by using the continuation theorem of coincidence degree theory, the existence of a positive periodic solution for the semi-ratio-dependent predator-prey system with nonmonotonic functional responses and time delay is established. For the ecological sense of the system (1.1) we refer to [5–8] and the references cited therein.

As we know, permanence is one of the most important topics on the study of population dynamics. One of the most interesting questions in mathematical biology concerns the survival of species in ecological models. Biologically, when a system of interacting species is persistent in a suitable sense, it means that all the species survive in the long term. It is reasonable to ask for conditions under which the system is permanent. However, Ding et al. [4] did not investigate this property of the system (1.1).

Motivated by the above question, we will consider the permanence of the system (1.1). Unlike the assumptions of Ding et al. [4], we argue that a general nonautonomous nonperiodic system is more appropriate, and thus, we assume that the coefficients of system (1.1) satisfy: (A) are nonnegative functions bounded above and below by positive constants.

Throughout this paper, for a continuous function , we set

It is easy to verify that solutions of system (1.1) corresponding to initial conditions (1.2) are defined on and remain positive for all . In this paper, the solution of system (1.1) satisfying initial conditions (1.2) is said to be positive.

The aim of this paper is, by using the differential inequality theory, to obtain a set of sufficient conditions to ensure the permanence of the system (1.1).

2. Permanence

In this section, we establish a permanence result for system (1.1).

Lemma 2.1 (see [9]). If and , when and , one has: If and , when and , one has:

Proposition 2.2. Let be any positive solution of system (1.1), then where

Proof. Let be any positive solution of system (1.1), from the first equation of system (1.1) one has By integrating both sides of the above inequality from to with respect to , we obtain By substituting (2.6) into the first equation of system (1.1), one has By Lemma 2.1, according to (2.7), it immediately follows that It follows that for any small positive constant , there exists a such that
By substituting (2.9) into the second equation of system (1.1), one has
By Lemma 2.1, according to (2.10), we get Setting yields that
This completes the proof of Proposition 2.2.

Now we are in the position of stating the permanence of the system (1.1).

Theorem 2.3. Assume that hold, then system (1.1) is permanent, that is, there exist positive constants which are independent of the solutions of system (1.1), such that for any positive solution of system (1.1) with initial condition (1.2), one has

Proof. By applying Proposition 2.2, we see that to end the proof of Theorem 2.3, it is enough to show that under the conditions of Theorem 2.3, From Proposition 2.2, , there exists a , By substituting (2.15) into the first equation of system (1.1), it follows that By integrating both sides of the above inequality from to with respect to , we obtain By substituting the above inequality into the first equation of system (1.1), one has By Lemma 2.1, under the conditions of Theorem 2.3, it immediately follows that Setting , yields that It follows that for the above positive constant , there exists a such that By substituting (2.21) into the second equation of system (1.1), one has By Lemma 2.1, according to (2.22), it immediately follows that Setting yields that This completes the proof of Theorem 2.3.

References

  1. A. A. Berryman, β€œThe origins and evolution of predator-prey theory,” Ecology, vol. 73, no. 5, pp. 1530–1535, 1992. View at: Google Scholar
  2. S.-B. Hsu, T.-W. Hwang, and Y. Kuang, β€œGlobal analysis of the Michaelis-Menten-type ratio-dependent predator-prey system,” Journal of Mathematical Biology, vol. 42, no. 6, pp. 489–506, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  3. Y. Kuang and E. Beretta, β€œGlobal qualitative analysis of a ratio-dependent predator-prey system,” Journal of Mathematical Biology, vol. 36, no. 4, pp. 389–406, 1998. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. X. Ding, C. Lu, and M. Liu, β€œPeriodic solutions for a semi-ratio-dependent predator-prey system with nonmonotonic functional response and time delay,” Nonlinear Analysis: Real World Applications, vol. 9, no. 3, pp. 762–775, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. Y.-H. Fan, W.-T. Li, and L.-L. Wang, β€œPeriodic solutions of delayed ratio-dependent predator-prey models with monotonic or nonmonotonic functional responses,” Nonlinear Analysis: Real World Applications, vol. 5, no. 2, pp. 247–263, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. S. Ruan and D. Xiao, β€œGlobal analysis in a predator-prey system with nonmonotonic functional response,” SIAM Journal on Applied Mathematics, vol. 61, no. 4, pp. 1445–1472, 2001. View at: Google Scholar | MathSciNet
  7. Q. Wang, M. Fan, and K. Wang, β€œDynamics of a class of nonautonomous semi-ratio-dependent predator-prey systems with functional responses,” Journal of Mathematical Analysis and Applications, vol. 278, no. 2, pp. 443–471, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. D. Xiao and S. Ruan, β€œMultiple bifurcations in a delayed predator-prey system with nonmonotonic functional response,” Journal of Differential Equations, vol. 176, no. 2, pp. 494–510, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. F. Chen and M. You, β€œPermanence for an integrodifferential model of mutualism,” Applied Mathematics and Computation, vol. 186, no. 1, pp. 30–34, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2009 Xuepeng Li and Wensheng Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

513Β Views | 376Β Downloads | 2Β Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.